Kansas, 2007

Damaging Wind in Kansas, September 18, 2007

September 18, 2007 · NWS TOP · 1 event in 1 county or zone

Thunderstorms developed from east central Kansas northeastward ahead of a low over western Kansas and weak upper level shortwave that dove across east central Kansas during the late afternoon. Strong southwesterly winds at the surface and aloft made for a unidirectional flow regime, and promoted a marginal wind gust and hail threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed from east central Kansas northeastward ahead of a low over western Kansas and weak upper level shortwave that dove across east central Kansas during the late afternoon. Strong southwesterly winds at the surface and aloft made for a unidirectional flow regime, and promoted a marginal wind gust and hail threat. Only one damaging wind report was received locally, as storms formed over the far eastern portion of the CWA, and quickly exited the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 2:16 AM CST, 11 hours 24 minutes earlier.

Area forecast discussion, Sep 18, 2:16 AM CST, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
316 AM CDT TUE SEP 18 2007

.DISCUSSION...

MCV MOVING ACROSS SOUTH CENTRAL KANSAS THIS MORNING WITH EXTENSIVE
AREA OF SHOWERS AND THUNDERSTORMS FROM THE TEXAS PANHANDLE INTO
SOUTHWEST IOWA. BROAD UPPER TROUGH WAS LOCATED OVER THE ROCKIES WITH
A 500 MB HIGH FROM THE LOWER MISSISSIPPI VALLEY INTO THE OHIO
VALLEY. NOT MUCH EASTWARD MOVEMENT TO THE CONVECTION THIS MORNING
AND EXPECT CURRENT PRECIPITATION TO REMAIN THROUGH THE MID MORNING
HOURS WITH ISOLATED TO SCATTERED CONVECTION EAST OF HIGHWAY 77 AS
THE MCV MOVES NORTHEAST. MORNING CONVECTION AND CLOUDS IF THEY
LINGER INTO THE AFTERNOON HOURS MAY LIKELY AFFECT THE SEVERE
POTENTIAL LATER THIS AFTERNOON AND TONIGHT. IF WE ARE ABLE TO GET
SOME SUNSHINE THIS AFTERNOON THEN ATMOSPHERE WILL QUICKLY
DESTABILIZE. GOOD FORCING WILL OCCUR THIS AFTERNOON AND EVENING AS
THE ROCKIES TROUGH LIFTS NORTHEAST INTO THE CENTRAL PLAINS. RIGHT
ENTRANCE REGION OF THE 300 MB JET IS SITUATED OVER NORTHEAST KANSAS
BY 00Z WEDNESDAY...IN ADDITION PWS INCREASE TO NEAR 2 INCHES WHICH
WILL INCREASE HEAVY RAINFALL POTENTIAL ACROSS THE AREA. FRONTAL
BOUNDARY NOT FORECAST TO MOVE TOO FAR INTO THE CWA BUT WITH
CONVECTION MAY LIKELY PUSH IT FARTHER SOUTH THAN MODELS SUGGEST.
LIKE PRIOR FORECASTER MENTION FRONT MAY NOT MAKE IT PAST I-35 BEFORE
MOVING NORTHWARD AGAIN ON WEDNESDAY. HAVE MAINTAINED POPS ON
WEDNESDAY WITH HIGHEST POPS ALONG AND SOUTH OF I-70 THEN NORTH OF
I-70 WEDNESDAY NIGHT.

FOR TEMPERATURES TODAY HAVE LOWERED A BIT TO ACCOUNT FOR MORNING
RAIN AND CLOUD DEBRIS.

53

&&

.AVIATION...
BAND OF SHOWERS AND THUNDERSTORMS CURRENTLY STRETCHING FROM
MARYSVILLE TO JUNCTION CITY TO MCPHERSON KANSAS. EASTWARD
PROGRESSION SLOW AS MAJORITY OF MOTION PARALLEL WITH WINDS ALOFT.
ANTICIPATE COLD POOL FROM CONVECTION TO AID IN MORE EASTWARD
PROGRESSION WITH TIME THIS MORNING...AND ACCOUNTED FOR GOOD
PROBABILITY OF THUNDERSTORMS WITHIN THE NEXT COUPLE HOURS AT TAF
SITE MHK. LOW LEVEL WIND SHEAR EXISTS AND ACCOUNTED FOR REMAINDER OF
PRE-SUNRISE HOURS FOR IN ALL TAF SITES. REFER TO SHORT TERM FORECAST
DISCUSSION SECTION FOR ADDITIONAL DETAILS ON CONVECTIVE EVOLUTION
AND EXPECTATIONS FOR REMAINDER OF TODAY.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 18, 4:07 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
507 AM CDT TUE SEP 18 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-191015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
507 AM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THROUGH THE
MORNING HOURS TODAY. THIS AFTERNOON THERE WILL BE A CHANCE FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT WITH STORMS CONTINUING THROUGH
THE NIGHT. SOME STORMS COULD BE SEVERE LATE THIS AFTERNOON AND
EVENING WITH HAIL AND STRONG WINDS THE MAIN HAZARDS. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY LEAD TO SOME FLOODING OF LOW
LYING AREAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Sep 18, 9:02 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 AM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       6 S ADA                 39.06N 97.89W
09/18/2007  M2.10 INCH       OTTAWA             KS   LAW ENFORCEMENT

            RAINFALL MEASURED AT TESCOTT BUT SHERIFF REPORTED WATER
            FROM FIELD RUNOFF OVER SOME ROADS AROUND ADA.

&&

BN
Special weather statement, Sep 18, 1:34 PM CST, 6 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
234 PM CDT TUE SEP 18 2007

KSZ054>056-058-059-182015-
ANDERSON-COFFEY-FRANKLIN-LYON-OSAGE-
234 PM CDT TUE SEP 18 2007

THROUGH 315 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF OSAGE...LYON...FRANKLIN...
COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BURLINGTON...JOHN
REDMOND RESERVOIR...NEOSHO RAPIDS...READING...WAVERLY...MELVERN
LAKE...OSAGE CITY...WILLIAMSBURG...LYNDON...QUENEMO...CENTROPOLIS...
PRINCETON...POMONA LAKE...OVERBROOK AND OTTAWA. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 136 AND 188 COULD ALSO BE
AFFECTED.

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
September 18, 1:40 PM CST
Where
Lyon County, 4 mi E of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -96.096

Three inch diameter live tree limbs down. Power knocked out at the spotter's home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59832.